Colitis Expert Forum
Cyclosporine
About This Forum:

This forum is for questions and support regarding Colitis issues such as: Causes, Constipation, Diagnosis, Diarrhea, Drugs and OTC Medications, Fever, Living with Colitis, Loss of Appetite, Preventing Flare-ups, Research, Symptoms, Support, Surgery, Tests, Treatments, Types of Colitis

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Cyclosporine

After several years without a diagnosis, I got one of collagenous colitis. The triggers for me are certain foods: dairy, grains, some vegetables, fruits, some meats, lentils...many, many foods. I am fortunate enough to have figured out which foods cause reaction, which is good. About 6 months ago, I was finally diagnosed and started taking cyclosporine 100 mg 2x day. After a week, I could eat like a normal person—just about anything I wanted. It was great, it even allowed me to travel to Europe. The cyclosporine I was taking was a powder in a capsule, apparently this has been taken off the market and instead I took the same medication, but it was in the form of a capsule with alcohol. Unfortunately, after a short time, I was right back to before treatment. And have been avoiding culprit foods ever since. I contacted my doctor and his guess was that the powder worked topically in the digestive system and the alcohol is metabolized by the liver and therefore does not work as well. I contacted pharmacies and the drug company themselves, and there is no date know for when it will be available again.

Is anyone else experiencing this? Have any tips, I'm pretty new to this. Or is anyone taking a different medication and getting good results? (Steroids did not work on this, I was on entocort for a long time for eosiniphillic esophagitis).

Thank you very much!
Related Discussions
Avatar_m_tn
Hi,
I would like to know why you started taking cyclosporine when it is not the first drug that should be taken for collagenous colitis.
Simple antidiarrheals like loperamide or diphenoxylate are to be taken initially for control of symptoms.
If there is no response then other medications like mesalamine, budesonide, immunosuppressants may be tried.
2 Comments
Blank
Avatar_f_tn
I think that my condition may be atypical, and that is why docs had such a difficult time diagnosing it. I have terrible gas when I eat "trigger" foods. And when I say terrible, I mean worse possible scenario, it's epic and noxious. I was on several other medications and nothing seemed to work: everything from gas x (which did nothing), to entocort, which also did nothing. I was put on Questran prior to Cyclosporine, but the maltodextrin that makes up most of the powder would trigger a reaction, so I could not tolerate it.

Since taking Cyclosporine, I am far less sensitive to the trigger foods, for instance, I am back on Questran and trying Boswelia because of some promising study results.

I would like to continue this conversation, and will answer any questions you have.

Thank you.
Blank
Continue discussion Blank
This Forum's Experts
Avatar_m_tn
Ratnakar Kini
Gastroenterologist & Hepatologist
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank